Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 88, NWS Gaylord, MI

December 23, 2018

NWS Gaylord, MI issued this small craft advisory at Dec 23, 2018, 2:47 PM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2018, 2:47 PM EST (19:47 UTC)
Expired
Dec 24, 2018, 10:21 AM EST
In force
20 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

500 
WHUS73 KAPX 231947
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
247 PM EST Sun Dec 23 2018

LMZ345-346-240700-
/O.NEW.KAPX.SC.Y.0088.181223T1947Z-181224T1600Z/
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
247 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST MONDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 11 AM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
3 follow-up statements
415 
WHUS73 KAPX 240311
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1011 PM EST Sun Dec 23 2018

LMZ345-346-241115-
/O.CON.KAPX.SC.Y.0088.000000T0000Z-181224T1600Z/
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1011 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
MONDAY...

A Small Craft Advisory remains in effect until 11 AM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
128 
WHUS73 KAPX 240906
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
406 AM EST Mon Dec 24 2018

LMZ345-346-241600-
/O.CON.KAPX.SC.Y.0088.000000T0000Z-181224T1600Z/
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
406 AM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

A Small Craft Advisory remains in effect until 11 AM EST this
morning. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
759 
WHUS73 KAPX 241521
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1021 AM EST Mon Dec 24 2018

LMZ345-346-241630-
/O.CAN.KAPX.SC.Y.0088.000000T0000Z-181224T1600Z/
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1021 AM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 23, 2:44 PM EST, 3 minutes earlier.

Area forecast discussion, Dec 23, 2:44 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
244 PM EST Sun Dec 23 2018

.NEAR TERM...(Through Tonight)
Issued at 242 PM EST Sun Dec 23 2018

...Some more accumulating snow tonight...

High impact weather potential: Nothing too significant, although
would expect some snow covered roads and periods of reduced
visibility.

Pattern synopsis/forecast: Pretty impressive looking mid level
impulse working its way southeast across into western Lake Superior
this afternoon. Attendant surface response not nearly as robust,
with broad weak low pressure extending from it southeast into the
northern Great Lakes. System has no Gulf of Mexico moisture
connection, keeping precipitation relatively light and disorganized
within elevated warm air advection regime and developing deformation
axis. Most of this precipitation is falling as light snow, although
observations showing vis restrictions without precipitation
detection sure supports at least a bit of freezing drizzle mixing in
at times. Not seeing a ton of evidence of much lake contribution,
which makes sense given light winds and an only marginally cold
enough over-water thermal environment.

Center of that upstream shortwave trough will slice right across
northern lower Michigan tonight, with center of that weak surface
response cutting just to its north across the Straits region. Snow
showers will continue, increasingly augmented by lake processes,
bringing additional light accumulations to at least parts of
northern Michigan.

Primary forecast concerns/challenges: Snow coverage and amounts
tonight.

Details: While not a particularly high impact forecast, it is no less
a challenging one. Track of mid level impulse supports additional
deformation driven snow showers rotating northeast this evening,
with enhanced low level convergence under that passing surface low
only aiding in snow shower development. To further complicate
matters, development of more uniform west/southwest flow across
central Lake Michigan, coincident with better lapse rates and deeper
cold air advection, should support increasing Lake Michigan moisture
contribution. Winds swing around more west and northwest overnight
as low pressure begins to slide off to the east. Coldest H8
temperatures actually slide by to our south, leaving a much more
marginal over-water thermal environment for lake moisture
contribution. Still just cold enough though, and with good synoptic
moisture contribution and maintenance of enhanced low level
convergence along surface trough, gotta believe snow showers will
continue, especially across the favored northwest lower snowbelts.
Pretty deep inversion levels, up and over 10kft, and lift that is
focused right in the heart of the dendritic growth layer supports
some decent snowfall intensity at times. Lack of more unified winds
in the boundary layer should negate good band organization, no doubt
limiting total snowfall potential. All told, would expect to see one
to two inches across northwest lower Michigan, with the potential
for locally higher amounts along and west of US-131. Snow amounts
should remain under an inch elsewhere.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 242 PM EST Sun Dec 23 2018

...Seasonal temperatures with a few chances for snow...

High Impact Weather Potential: Wintry travel, continued chance for
freezing drizzle and lake snows.

Primary Forecast Concerns/Challenges: Chances for lake snow
and freezing drizzle Monday night.

Pattern Synopsis/Forecast...The clipper and shallow 500mb trough
which dropped into the Great Lakes Sunday will quickly push east
Monday, while colder air and high pressure settle over the region by
mid week.

Widespread snow is expected to linger across northern Michigan into
Monday afternoon, as 850/700mb qvectors show forcing associated with
the clipper lingering through 18z. Model soundings show sufficient
moisture through 500mb for some snow accumulations across nrn
Michigan Monday morning. Snow will transition to lake induced during
the afternoon Monday as winds turn northwest on the backside of the
exiting clipper and over-lake instability (850mb temps -12c Great
Lakes water temps around 5c) strengthens. The most persistent lake
snows will be through 06z Tuesday in favored northwest flow lake
belts as model soundings show inversion heights around 8k ft, before
inversion heights fall to under 3k ft by 12z Tuesday. There is some
concern for patchy freezing drizzle Monday night as model soundings
show dry air filtering in at mid and upper lvls, while low lvl mstr
remains in tact between 0c and -10c. However will limit mentions of
freezing drizzle at this point as some model data suggests high
pressure building into the region will begin to dry low lvl mstr and
limit the chance for freezing drizzle.

Will keep a mention of snow showers over the forecast area Tuesday,
the result of a weak sfc boundary passing over the state. Will
continue highest pops over the wrn Lakes Tuesday in favored west
flow snow belts, as model soundings show continued marginal lake
snow regime (850mb temps around -10c with generally westerly 925-
850mb flow). Pcpn will be limited Wednesday as high pressure and dry
air move into the Great Lakes.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 242 PM EST Sun Dec 23 2018

Area of high pressure over the state Wednesday night will exit
northeast, while a storm system organizes in the desert southwest
and lifts into the Great Lakes Friday. This system will eventually
exit northeast into Quebec Saturday. Will continue a wintry mix over
nrn Michigan Thursday as cold air lingers over the region, before
trending to rain south of the Straits of Mackinac on Friday as mid
lvl temps warm to nearly 4c in advance of the approaching system.
Colder air and northwest winds on the backside of the exiting storm
system, will generate a round of snow over the wrn Lakes into the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 119 PM EST Sun Dec 23 2018

More MVFR to IFR conditions expected as low clouds and passing
snow showers impact the taf locations. Snow showers may increase
in intensity tonight, especially at KPLN and KTVC, which both
could see some light snow accumulations. Cooling temperatures
should support an elevated snow to liquid ratio. Winds will remain
generally light through the period.

&&

.MARINE...
Issued at 242 PM EST Sun Dec 23 2018

Period of small craft advisory producing gusty west winds
expected across portions of central Lake Michigan tonight, with
lighter winds expected elsewhere. Light winds expected across all
nearshore waters Monday afternoon through midweek. Low pressure
passing through the region will bring gusty winds along with it to
end the work week.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 11 AM EST Monday for LMZ345-346.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...SR
LONG TERM...SR
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Dec 23, 11:00 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1100 AM EST Sun Dec 23 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-241200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1100 AM EST Sun Dec 23 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Through tonight.

Spotty freezing drizzle will be possible south of M-32 through mid
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for freezing drizzle across all of northern
Michigan Monday night and early Tuesday.

A storm system could impact northern Michigan late Thursday into
Friday. Storm track and precipitation type are still very
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snowfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.